Alert archive / Texas / Tornado Warnings in 2019

Tornado Warning 18, NWS Midland/Odessa, TX

May 5, 2019Borden County, Dawson County, Texas

NWS Midland/Odessa, TX issued this tornado warning at May 5, 2019, 7:43 PM CDT for Borden County, Dawson County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2019, 7:43 PM CDT (00:43 UTC)
Expired
May 5, 2019, 8:30 PM CDT
In force
47 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Borden County, TX, Dawson County, TX

The radar

The Lubbock radar (KLBB), 84 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 4:03 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2019-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2019-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1159 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
2013 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted.

744 
WFUS54 KMAF 060043
TORMAF
TXC033-115-060130-
/O.NEW.KMAF.TO.W.0018.190506T0043Z-190506T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Midland/Odessa TX
743 PM CDT Sun May 5 2019

The National Weather Service in Midland has issued a

* Tornado Warning for...
  Northwestern Borden County in western Texas...
  Northeastern Dawson County in western Texas...

* Until 830 PM CDT.
    
* At 742 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 9 miles east of O'donnell, or 16 miles southeast of
  Tahoka, moving southeast at 5 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northwestern Borden and northeastern Dawson Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3296 10192 3296 10140 3284 10145 3281 10172
TIME...MOT...LOC 0042Z 314DEG 5KT 3295 10167 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

10
2 follow-up statements
232 
WWUS54 KMAF 060058
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
758 PM CDT Sun May 5 2019

TXC033-115-060130-
/O.CON.KMAF.TO.W.0018.000000T0000Z-190506T0130Z/
Borden TX-Dawson TX-
758 PM CDT Sun May 5 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
NORTHWESTERN BORDEN AND NORTHEASTERN DAWSON COUNTIES...
    
At 758 PM CDT, a confirmed tornado was located 7 miles east of
O'donnell, or 15 miles south of Tahoka, and is nearly stationary.

HAZARD...Damaging tornado and golf ball size hail.

SOURCE...Weather spotters confirmed two tornadoes about 15 miles 
         northwest of Gail.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northwestern Borden and northeastern Dawson Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3296 10187 3296 10149 3284 10146 3281 10172
TIME...MOT...LOC 0058Z 322DEG 4KT 3295 10170 

TORNADO...OBSERVED
HAIL...1.75IN

$$

10
595 
WWUS54 KMAF 060119
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
819 PM CDT Sun May 5 2019

TXC033-115-060130-
/O.CON.KMAF.TO.W.0018.000000T0000Z-190506T0130Z/
Borden TX-Dawson TX-
819 PM CDT Sun May 5 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
NORTHWESTERN BORDEN AND NORTHEASTERN DAWSON COUNTIES...
    
At 819 PM CDT, a severe thunderstorm capable of producing a tornado
was located 10 miles east of O'donnell, or 16 miles northwest of
Gail, and is nearly stationary.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northwestern Borden and northeastern Dawson Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3296 10174 3296 10153 3284 10146 3281 10170
TIME...MOT...LOC 0119Z 303DEG 2KT 3294 10165 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

10

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at May 5, 7:07 PM CDT, 36 minutes earlier.

Area forecast discussion, May 5, 7:07 PM CDT, 36 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
707 PM CDT Sun May 5 2019

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
Storms are far enough removed from TAF sites to keep mention of
TSRA out, except FST for a few more hrs. Otherwise erratic/gusty
outflow winds will be the main concern through late evening.

&&

.PREV DISCUSSION... /issued 427 PM CDT Sun May 5 2019/

UPDATE...
Severe thunderstorm watch #133 til 11 PM CDT PB/Trans Pecos.

DISCUSSION...
Weak cap/strong daytime heating/steep lapse/moderate CAPES/
sufficient shear are all in place for a few severe storms with
large/giant hail and severe wind gusts.

PREV DISCUSSION... /issued 235 PM CDT Sun May 5 2019/

DISCUSSION...
Another day, another round of scattered severe thunderstorms are
expected to develop this afternoon and evening. Current
radar/satellite already shows convection forming between the Pecos
River and Davis Mountains. MLCAPE is moderate but SBCAPE is
impressive at greater than 3KJ/Kg. 0-6km shear is 30-35kts which
is somewhat weak though early radar returns are showing tilt so
there probably is enough present for severe storms. Models show
the entire dryline getting active this afternoon with storms
developing from the Big Bend to the central Permian Basin and
slowly moving east.

Tomorrow and Tuesday show no real change with the dryline
remaining active thanks to west-southwesterly upper flow and ample
low level moisture convergence. Tuesday may be the greatest risk
for severe weather as a deep upper trough moves into the Four
Corners region. Upper winds will back from a much more southerly
direction and the approach of an upper jet will increase
divergence, instability, and shear aloft. The arrival of the jet
lags max heating which could be a factor in storm areal coverage.

The trough moves into the Central Plains Wednesday bringing the
one day this week that there will be dry weather with no rain
chances. Thursday a cold front arrives bringing colder
temperatures and more rain chances. Thankfully, a stable airmass
behind the cold front will eliminate a severe weather risk for a
few days with isentropic lift producing light rain and rain
showers with perhaps a few thunderstorms returning by the end of
the week. Temperatures behind the front will be below normal for
this time of year and slow to warm due to a second low pressure
system that only slowly moves across the Desert Southwest
providing ample clouds and easterly low level winds.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     63  85  64  85 /  30  20  30  20
Carlsbad                       58  93  59  88 /  10  10  10   0
Dryden                         65  84  66  87 /  40  40  30  20
Fort Stockton                  62  88  64  88 /  30  40  20  20
Guadalupe Pass                 60  85  59  80 /  10  10   0   0
Hobbs                          57  88  59  86 /  10  20  10  10
Marfa                          54  85  51  85 /  20  30  20  10
Midland Intl Airport           63  86  64  87 /  20  20  20  10
Odessa                         62  87  64  87 /  20  20  20  10
Wink                           62  92  63  91 /  20  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, May 5, 2:20 PM CDT, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
220 PM CDT Sun May 5 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-061930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
220 PM CDT Sun May 5 2019 /120 PM MDT Sun May 5 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

There is a chance of severe thunderstorms across parts of the area
for this afternoon and tonight. Large hail and damaging winds will
be possible with these storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe thunderstorms will be possible across parts of the
area Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, May 5, 5:44 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
544 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             ALPINE                  30.36N 103.67W
05/05/2019  E0.88 INCH       BREWSTER           TX   PUBLIC

&&

HENNIG
Special weather statement, May 5, 6:20 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
620 PM CDT Sun May 5 2019

NMZ034-TXZ050-060-060000-
Southern Lea County NM-Andrews TX-Winkler TX-
620 PM CDT Sun May 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA...SOUTHWESTERN
ANDREWS...NORTHERN WINKLER AND NORTHEASTERN LOVING COUNTIES UNTIL 700
PM CDT/600 PM MDT/...

At 620 PM CDT/520 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Jal, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Jal and Bennett.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for western Texas.

LAT...LON 3200 10333 3213 10326 3209 10285 3187 10298
TIME...MOT...LOC 2320Z 278DEG 20KT 3205 10323

87
Local storm report, May 5, 6:43 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
643 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     HAIL             ANDREWS                 32.32N 102.55W
05/05/2019  M1.75 INCH       ANDREWS            TX   PUBLIC

&&

SCOTT.KLEEBAUER
Local storm report, May 5, 6:44 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
644 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     HAIL             1 SW ANDREWS            32.31N 102.56W
05/05/2019  M1.50 INCH       Andrews            TX   PUBLIC

&&

SCOTT.KLEEBAUER
Local storm report, May 5, 6:46 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
646 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             1 NW ANDREWS            32.33N 102.56W
05/05/2019  M1.75 INCH       Andrews            TX   TRAINED SPOTTER

&&

SCOTT.KLEEBAUER
Local storm report, May 5, 6:52 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
652 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     TSTM WND DMG     BELDING                 30.79N 103.03W
05/05/2019                   PECOS              TX   EMERGENCY MNGR

            POWER POLES KNOCKED DOWN, AS WELL AS A BARN ROOF BLOWN
            OFF.

&&

SCOTT.KLEEBAUER

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:00 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell60 min
May 5, 7:18 PM CDTTornado Warning Tornado observedMAFBorden, Dawson27 min
May 5, 7:30 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell38 min
May 5, 7:53 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson52 min
May 5, 7:57 PM CDTAreal Flood AdvisoryMAFPecos, Terrell3 hr
May 5, 8:01 PM CDTSpecial Weather StatementMAFTerrell44 min
May 5, 8:28 PM CDTAreal Flood AdvisoryMAFBorden, Dawson3 hr
May 5, 8:30 PM CDTTornado WarningMAFBorden30 min
May 5, 8:43 PM CDTSevere Thunderstorm WarningMAFBorden, Howard62 min
May 5, 9:44 PM CDTSevere Thunderstorm WarningMAFBorden, Howard, Mitchell, Scurry61 min
May 6, 5:16 PM CDTSpecial Weather StatementMAF29 min
May 6, 5:20 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves55 min
May 6, 6:17 PM CDTSpecial Weather StatementMAFPecos28 min
May 6, 6:46 PM CDTAreal Flood AdvisoryMAFJeff Davis, Pecos, Reeves119 min
May 6, 6:55 PM CDTSpecial Weather StatementMAF50 min

Nearby

Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.